Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 343, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 18, 2008, 7:25 PM MDT for Sheridan County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2008, 7:25 PM MDT (01:25 UTC)
- Expired
- Jul 18, 2008, 8:15 PM MDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Sheridan County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 8:00 PM MDT | HAIL 0.75 | 6 N Gordon, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 796 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1821 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 190125
SVRLBF
NEC161-190215-
/O.NEW.KLBF.SV.W.0343.080719T0125Z-080719T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
725 PM MDT FRI JUL 18 2008
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...
THIS INCLUDES THE CITIES OF...RUSHVILLE...HAY SPRINGS...GORDON...
* UNTIL 815 PM MDT
* AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD TO METCALF STATE
WILDLIFE MANAGEMENT AREA TO 14 MILES WEST OF INTERSECTION OF BEAVER
CREEK ROAD AND WHITE CLAY CREEK ROAD...OR ALONG A LINE EXTENDING
FROM 6 MILES NORTHWEST OF PINE RIDGE TO 11 MILES SOUTHWEST OF PINE
RIDGE TO 16 MILES NORTHWEST OF HAY SPRINGS...AND MOVING EAST AT 31
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD BY 730 PM MDT...
INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD AND METCALF STATE
WILDLIFE MANAGEMENT AREA BY 735 PM MDT...
INTERSECTION OF BEAVER CREEK ROAD AND WHITE CLAY CREEK ROAD BY 745
PM MDT...
INTERSECTION OF HIGHWAY 87 AND ANTELOPE ROAD AND HAY SPRINGS BY 750
PM MDT...
WALGREN LAKE STATE RECREATION AREA BY 755 PM MDT...
HIGHWAY 250 CROSSING THE NIOBRARA RIVER AND RUSHVILLE BY 810 PM
MDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4300 10275 4300 10212 4254 10211 4255 10278
4276 10278 4277 10278 4278 10280 4281 10279
4292 10280 4301 10276
TIME...MOT...LOC 0124Z 277DEG 27KT 4307 10259 4291 10266
4279 10291
$$
JWS2 follow-up statements
000
WWUS53 KLBF 190143
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
843 PM CDT FRI JUL 18 2008
NEC161-190215-
/O.CON.KLBF.SV.W.0343.000000T0000Z-080719T0215Z/
SHERIDAN NE-
742 PM MDT FRI JUL 18 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR NORTHERN SHERIDAN COUNTY...
AT 740 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES EAST OF PINE RIDGE
TO 11 MILES SOUTHEAST OF PINE RIDGE TO 7 MILES NORTH OF HAY
SPRINGS...MOVING EAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
WALGREN LAKE STATE RECREATION AREA BY 750 PM MDT...
HIGHWAY 87 MILE MARKER 60 AND HIGHWAY 27 MILE MARKER 230 BY 800 PM
MDT...
HIGHWAY 250 CROSSING THE NIOBRARA RIVER AND RUSHVILLE BY 805 PM
MDT...
GORDON AND CLINTON BY 810 PM MDT...
HIGHWAY 20 MILE MARKER 110...INTERSECTION OF HIGHWAY 27 AND MILLS
ROAD AND 9 MILES NORTHWEST OF HIGHWAY 27 CROSSING THE NIOBRARA
RIVER BY 815 PM MDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4300 10275 4300 10212 4254 10211 4255 10278
4276 10278 4277 10278 4278 10280 4281 10279
4292 10280 4301 10276
TIME...MOT...LOC 0142Z 278DEG 30KT 4305 10237 4289 10244
4278 10271
$$
JWS000
WWUS53 KLBF 190154
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
854 PM CDT FRI JUL 18 2008
NEC161-190215-
/O.CON.KLBF.SV.W.0343.000000T0000Z-080719T0215Z/
SHERIDAN NE-
754 PM MDT FRI JUL 18 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR NORTHERN SHERIDAN COUNTY...
AT 753 PM MDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES
NORTH OF HIGHWAY 27 MILE MARKER 230 TO HIGHWAY 27 MILE MARKER 230 TO
HIGHWAY 87 MILE MARKER 60...OR ALONG A LINE EXTENDING FROM 13 MILES
NORTH OF GORDON TO 6 MILES NORTHWEST OF GORDON TO RUSHVILLE...MOVING
EAST AT 50 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
HIGHWAY 250 CROSSING THE NIOBRARA RIVER BY 800 PM MDT...
GORDON AND CLINTON BY 805 PM MDT...
INTERSECTION OF HIGHWAY 27 AND MILLS ROAD AND HIGHWAY 20 MILE
MARKER 110 BY 810 PM MDT...
HIGHWAY 27 CROSSING THE NIOBRARA RIVER BY 815 PM MDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4300 10275 4300 10212 4254 10211 4255 10278
4276 10278 4277 10278 4278 10280 4281 10279
4292 10280 4301 10276
TIME...MOT...LOC 0154Z 277DEG 46KT 4299 10220 4288 10225
4277 10252
$$
JWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:38 PM MDT, 5 hours 47 minutes earlier.
Area forecast discussion, Jul 18, 1:38 PM MDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 238 PM CDT FRI JUL 18 2008 .DISCUSSION... THE FCST FOR TONIGHT AND SATURDAY IS GETTING INTERESTING. WATER VAPOR CLEARLY SHOWS A SIGNIFICANT SUBTROPICAL DISTURBANCE OVER THE CENTRAL ROCKIES MOVING NORTHEAST TOWARD NEB. TIMING TOOLS BRING THIS FEATURE ACROSS THE FCST AREA LATE TONIGHT OR SATURDAY MORNING. NONE OF THE MODELS ACKNOWLEDGE THIS FEATURE AND THIS HAS BEEN A PROBLEM OF LATE. THE NAM12 12Z RUN FOR EXAMPLE WAS OBLIVIOUS TO THE MCS WHICH WORKED OVER THE NCNTL ZONES TODAY. THIS SYSTEM HAS REINFORCED THE WEAK COLD FRONT CURRENTLY OVER CNTL ZONES THIS AFTN. IF THIS FRONT IS ABLE TO MAINTAIN POSITION TONIGHT...IT WOULD PROVIDE EXCELLENT FOCUS FOR THUNDERSTORMS TONIGHT AND SATURDAY MORNING. GRIDS HAVE BEEN MANUALLY ADJUSTED FOR STORMS TONIGHT THROUGH SATURDAY AFTN UNTIL WE ARE SURE THIS DISTURBANCE HAS EXITED THE AREA. SUNDAY AND MONDAY...BLENDED SOLNS OF THE GFS AND NAM12 ARE DRY WITH HIGH TEMPERATURES IN THE 90S. POPS HAVE BEEN MANUALLY ADJUSTED UPWARD AS A WEAK COLD FRONT IS EXPECTED TO WAIVER NORTH AND SOUTH ACROSS S DAKOTA AND NEB PROVIDING FOCUS FOR STORM DEVELOPMENT. THE ATM WILL REMAIN HEAVILY INFLUENCED BY SUBTROPICAL MOISTURE. DURING THIS TIME...THE THREAT OF SEVERE THUNDERSTORMS APPEAR RELATIVELY LOW GIVEN WINDS ALOFT ARE FAIRLY LIGHT. SPC NONETHELESS HAS OUTLOOKED PARTS OF THE FCST AREA TONIGHT THROUGH SUNDAY FOR SEVERE WEATHER. TUESDAY THROUGH FRIDAY...THE TROPICS REMAIN VERY ACTIVE AS A SERIES OF TROPICAL DISTURBANCES WILL MOVE EAST THROUGH THE CARIBBEAN...GULF OF MEXICO AND EASTERN PACIFIC AND BECOME PARTIALLY ENTRAINED IN A SUBTROPICAL RIDGE COVERING THE CNTL AND WRN U.S.. A PERSISTENT TROF OVER THE NRN PACIFIC IS EXPECTED TO FACILITATE MOISTURE ENTRAINMENT IN THE RIDGE OVER THE U.S. THIS IS A TEXT-BOOK LATE SUMMER RAINFALL PATTERN WHICH APPEARS TO HAVE STARTED WEEKS EARLY. AS CURRENTLY INDICATED BY SATELLITE AND FCST BY THE GFS AND ECMWF... DEEP TROPICAL MOISTURE AND EMBEDDED SUBTROPICAL DISTURBANCES WILL ROTATE AROUND THE WRN U.S. HIGH PRESSURE SYSTEM EVENTUALLY CROSSING THE THE CNTL AND NRN PLAINS. PRESUMABLY...A WEAK SFC FRONT WILL WOBBLE NORTH AND SOUTH THROUGH THE CENTRAL AND NRN PLAINS PROVIDING FOCUS FOR ISOLATED TO SCATTERED THUNDERSTORMS ACROSS NEB. THE HPC PROVIDED GRIDS DID AN EXCELLENT JOB LACING THE FCST AREA WITH 20 TO 40 POPS ALMOST DAILY AND THE MAX TEMPERATURE GRIDS WITH LOWER TO MID 90S LOOKED VERY REASONABLE FOR THE MOIST ENVIRONMENT. POPS HAVE BEEN LIMITED TO AROUND 30 PERCENT AS 40 PERCENT POPS IN THE EXTENDED PERIODS GENERALLY IMPLIES LIKELY CHANCES FOR STORM DEVELOPMENT. THUS THE CHANCES OF RAIN DURING THIS CRITICAL PERIOD OF THE GROWING SEASON LOOK QUITE FAVORABLE AS THE TROPICS ARE ACTIVE AND A PERSISTENT TROF ACROSS THE NRN PACIFIC LIFTS MOISTURE FROM THE DEEP SOUTH NORTH ACROSS THE PLAINS. && .AVIATION... MORNING THUNDERSTORM ACTIVITY OVER NORTH CENTRAL NEBRASKA WILL CONTINUE TO EXIT THE REGION DURING THE EARLY AFTERNOON HOURS. A COOL AND STABLE LOW LVL AIRMASS HAS BEEN LEFT BEHIND IN THE WAKE OF THE MORNING THUNDERSTORM COMPLEX...WHICH MAY DELAY RENEWED THUNDERSTORM DEVELOPMENT UNTIL THE LATE AFTERNOON OR EVENING HOURS. GIVEN THE AMOUNT OF UNCERTAINTY REGARDING DESTABILIZATION AND FOCUS FOR STORM DEVELOPMENT...HAVE OPTED TO ONLY MENTION CB IN THE KVTN TAF. THE MOST LIKELY SCENARIO FOR EVENING/OVERNIGHT STORMS IN NORTH CENTRAL NEB IS FOR ACTIVITY TO DEVELOP OVER WY/SD/NEB PANHANDLE...AND THEN MOVE EAST/SOUTHEAST TOWARD THE KVTN TERMINAL AFTER 00Z SATURDAY. OTHERWISE...SFC WINDS WILL BEGIN TO VEER TOWARDS SOUTHEASTERLY FRIDAY AFTERNOON...THEN SOUTH/SOUTHWEST DURING THE OVERNIGHT. A SFC COLD FRONT IS FCST TO MOVE SOUTH ACROSS WESTERN NEB SATURDAY MORNING...CAUSING WINDS AT KVTN TO BECOME NORTHWESTERLY BY 12-15Z. IN ADDITION TO THE WIND SHIFT...A VERY HUMID SFC AIRMASS COMBINED WITH A STRONG BOUNDARY LAYER CAPPING INVERSION MAY YIELD A SCT CLOUD DECK AT 1000 FT AFTER 09Z SATURDAY AT KLBF. FUTURE TAF FCSTS MAY NEED TO FURTHER LOWER THIS CEILING AND INCREASE THE COVERAGE TO BKN OR OVC. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && CDC/JG
Hazardous weather outlook, Jul 18, 2:45 PM MDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 345 PM CDT FRI JUL 18 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-192045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 345 PM CDT FRI JUL 18 2008 /245 PM MDT FRI JUL 18 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. A WEAK OUTFLOW BOUNDARY WAS LOCATED FROM NEAR BROKEN BOW TO MERRIMAN FRIDAY AFTERNOON...WITH DESTABILIZATION TAKING PLACE WEST OF THIS LINE...WHILE A COOLER AND MORE STABLE AIRMASS EXISTS TO THE EAST. UPSTREAM OF THE CENTRAL HIGH PLAINS...AN UPPER LEVEL DISTURBANCE WAS MOVING EAST ACROSS THE CENTRAL ROCKIES...WHILE ANOTHER DISTURBANCE WAS APPROACHING THE NORTHERN HIGH PLAINS. THESE UPPER LEVEL WAVES ARE EXPECTED TO AID IN THUNDERSTORM DEVELOPMENT FROM COLORADO NORTH INTO WYOMING AND THE DAKOTAS. STORMS OVER THE DAKOTAS ARE EXPECTED TO CONGEAL INTO A LARGE CONVECTIVE COMPLEX OVERNIGHT...AND THEN MOVE EAST TO SOUTHEAST ACROSS THE REGION...POSSIBLY AFFECTING PORTIONS OF NORTH CENTRAL NEBRASKA TONIGHT. OTHER STORMS OVER WYOMING AND COLORADO MAY ENTER WESTERN NEBRASKA DURING THE EVENING AND NIGHT TIME HOURS. A FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SUNDAY ACROSS CENTRAL...NORTH CENTRAL AND NORTHWEST NEBRASKA. A FRONTAL BOUNDARY IS EXPECTED TO SAG SOUTH INTO NEBRASKA SATURDAY MORNING...AND THEN BECOME STATIONARY BY SATURDAY AFTERNOON. THUNDERSTORMS MAY BE ONGOING ALONG THE FRONT OVER NORTH CENTRAL NEBRASKA SATURDAY MORNING...WHILE OTHER ACTIVITY MAY REDEVELOP ALONG THE BOUNDARY SATURDAY AFTERNOON. THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...ALONG WITH THE POTENTIAL FOR HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE GARNER
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:07 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 38 min |
| Jul 18, 8:44 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.